Texas, 2022

Hail in Texas, April 30, 2022

April 30, 2022 · NWS FWD · 5 events in 2 counties and zones

A cold front moving through our southeastern counties generated strong and severe storms that produced severe-criteria hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front moving through our southeastern counties generated strong and severe storms that produced severe-criteria hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 1:40 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 30, 1:40 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
240 PM CDT Sat Apr 30 2022

...New Long Term...

.SHORT TERM... /Issued 1234 PM CDT Sat Apr 30 2022/
/Through Sunday/

A weak cold front continues to progress through the area this
afternoon and currently stretches along a Paris-Ennis-Temple line.
Skies are clear behind the front which will allow temperatures
to continue to warm into the low to mid 80s through the remainder
of the afternoon. The cold front is expected to become nearly
stationary across Central Texas within the next few hours. As
sunshine peaks through the cloud cover across Central Texas and
the Brazos Valley ahead of the front, surface heating will allow
this region to continue to destabilize through the afternoon. By
late afternoon or this evening, the absence of a cap and presence
of a lifting mechanism (i.e. the stationary front) should allow
isolated to widely scattered showers and storms to develop across
our southern counties. If this occurs, there will be a low threat
for severe weather across this area, with hail and damaging winds
expected to be the main hazards.

Showers and storms may continue across this region through late
evening as the front serves as a focus for additional development.
However, waning instability will result in the gradual dissipation
of showers and storms after sunset. By early Sunday morning, the
stationary boundary will begin to retreat northward as a warm
front. As this occurs, areas south of the warm front will be
placed in the buoyant warm sector. Latest CAMs are divided on
whether we'll see additional development near the front as it
retreats into North Texas by Sunday afternoon. Broadbrushed 20-30%
PoPs have been maintained to reflect this potential, but it
should be noted that any storm that develops near or just behind
the front will have unrestricted access to ample instability and
sufficient shear. Therefore, we'll advertise a conditional severe
weather threat for large hail and damaging winds midday Sunday
through the afternoon. Be sure to stay weather aware if you have
any outdoor plans. Otherwise, another warm day is expected with
high temperatures in the 80s under partly sunny skies.

Barnes

&&

.LONG TERM... /NEW/
/Sunday Night through Saturday/

An upper level low will swing through the Great Basin Sunday and
a lead shortwave trough will eject into West Texas during the
afternoon. The shortwave's forcing for ascent will encounter an
increasingly unstable airmass across the state and result in an
eruption of convection to our west. Global model and CAM forecasts
are not in good agreement on how to evolve this convection. One
basket of solutions develops it into a MCS and tracks it roughly
along the Red River Valley. This scenario would mean best chances
of rain, and an attendant flooding threat exist across the
northern zones Sunday night and into Monday morning. This would
also likely lay an outflow boundary down across the CWA to focus
additional convective development Monday afternoon. The other
possible scenario is the convection in West Texas is more
scattered but organizes into a few clusters that track eastward
and into western parts of North/Central Texas Sunday evening. This
convection would generally weaken in intensity as it approached
the I-35 corridor. This scenario may result in an atmosphere more
worked over and therefore less chance for a repeat round of
convection Monday afternoon. Regardless of which scenario pans
out, convection Sunday evening will have some severe weather
potential, but it will be highest across western zones in the
evening and diminish during the overnight hours. PoPs will be
highest across the northwest zones, tapering down to no
mentionable PoPs in the southeast. Due to the uncertainty on how
convection transpires tomorrow night, Monday's PoPs are broad
brushed with the highest PoPs featured in the northern zones.

A cold front will move into North Texas Tuesday morning as the
upper level trough moves into the Midwest. Cooler temperatures
with highs only in the 70s are likely over the northern zones, but
a warm and unstable airmass will reside to the south of the
boundary with highs continuing in the 80s. While the front will
stall across the heart of the CWA and become a focus for scattered
showers and storms Tuesday afternoon and evening, the upper level
support for lift is lacking as we will be between upper systems,
so PoPs will remain only in the 20-30% range.

The front will retreat northward Wednesday morning as the next
upper system approaches. Of all of the days during the next week,
the setup looks best for storms on Wednesday. Lift from this upper
system combining with a very unstable airmass should result in
widespread convection with a severe weather threat. The upper
level system slowly moves out into the Plains Thursday, which may
result in another round of scattered/numerous showers and storms,
but there will be concerns that the atmosphere could be worked
over after Wednesday's activity. Otherwise when this upper system
moves east into the Mississippi Valley, it will push a cold front
through which should end chances of rain by late week and into
next weekend with slightly cooler temperatures and drier air.

TR.92

&&

.AVIATION... /Issued 1234 PM CDT Sat Apr 30 2022/
/18Z TAFs/

A cold front has arrived at all terminals early this afternoon. A
north wind between 10-15 knots with a few higher gusts will
continue through the afternoon, but should gradually decrease to
near 10 knots or less by this evening. Isolated to widely
scattered showers and storms may develop across Central Texas by
this evening, but this activity is expected to remain south of all
terminals. Winds will gradually shift out of the east overnight,
and out of the southeast Sunday morning. There is a low chance
additional showers and thunderstorms could develop along a
northward-moving warm front midday Sunday through the afternoon.
However, uncertainty is too great to include any mention in the
TAFs for now.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    59  87  68  85  67 /   0  20  50  50  40
Waco                63  86  69  85  70 /  20  30  30  40  30
Paris               55  83  64  80  66 /   0  10  50  70  60
Denton              57  86  65  84  62 /   0  20  60  60  40
McKinney            57  85  67  82  65 /   0  10  50  60  40
Dallas              60  86  69  84  68 /   0  20  50  50  40
Terrell             59  86  68  84  67 /   0  20  40  50  40
Corsicana           62  85  69  85  69 /  10  20  20  40  40
Temple              65  86  68  85  69 /  20  30  20  40  20
Mineral Wells       55  86  66  85  62 /   0  20  60  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 12:30 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
130 PM CDT Sat Apr 30 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
130 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Isolated to widely scattered thunderstorms will be possible this
evening, primarily across Central Texas and the Brazos Valley. There
will be a low chance for severe weather. Hail and damaging winds will
be the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a conditional threat for severe weather midday Sunday
through the afternoon. If storms develop, they will be capable of
producing large hail and damaging winds.

Thunderstorm chances will increase Sunday night as an upper level
system moves in from the west. Some of these storms could be severe,
but locally heavy rainfall will be the primary concern, particularly
north of the I-20 corridor.

Thunderstorm chances will continue the remainder of the week, with
the greatest potential for storms late Wednesday into Wednesday
night, but storm chances tapering off Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 4:03 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
503 PM CDT Sat Apr 30 2022

TXZ162-302245-
Leon TX-
503 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of central Leon County
through 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centerville, or 25 miles southeast of Teague, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Centerville, Jewett and Leona.

This includes Interstate 45 between mile markers 157 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3132 9567 3129 9568 3130 9570 3127 9573
      3123 9573 3120 9575 3116 9573 3114 9578
      3110 9577 3120 9616 3139 9617 3147 9574
      3146 9575 3146 9574 3148 9572 3138 9569
      3136 9566 3135 9568 3134 9566 3132 9566
TIME...MOT...LOC 2203Z 265DEG 23KT 3130 9608

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Hernandez

The radar

The Dallas/Ft Worth radar (KFWS), 188 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Anderson

When
April 30, 4:58 PM CST
Where
Anderson County, 3.6 mi W of Elkhart
Measured
1 in hail
Reported by
Public
Coordinates
31.630, -95.640

A public report indicated quarter sized hail about 4 miles west of Elkhart, TX.

Hail, Anderson

When
April 30, 5:36 PM CST
Where
Anderson County, 0.91 mi SE of Tucker
Measured
1.25 in hail
Reported by
Public
Coordinates
31.670, -95.720

A public report indicated half-dollar sized hail about 7 miles southwest of Palestine, TX.

Hail, Leon

When
April 30, 5:58 PM CST
Where
Leon County, 4.2 mi W of Leona
Measured
0.75 in hail
Reported by
Public
Coordinates
31.140, -96.040

A public report indicated dime sized hail about 4 miles west southwest of Leona, TX.

Hail, Leon

When
April 30, 6:00 PM CST
Where
Leon County, Leona
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.150, -95.970

Broadcast media reported quarter sized hail about a mile east of Leona, TX.

Hail, Leon

When
April 30, 6:10 PM CST
Where
Leon County, Leona
Measured
1.75 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
31.150, -95.970

A photograph posted on social media indicated golf ball sized hail in Leona, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022775, 1022776, 1022777, 1022778, 1022780.